Please use this identifier to cite or link to this item: http://hdl.handle.net/10889/12156
Title: Pattern dystrophies in patients treated with deferoxamine. Report of two cases and review of the literature
Authors: Georgakopoulos, Constantine
Tsapardoni, Foteini
Kostopoulou, Elli
Makri, Olga
Keywords: Deferoxamine
Pattern dystrophy
Thalassemia
Drug toxicity
Source: BMC Ophthalmology
Abstract: Background: Deferoxamine (DFO) is one of the most commonly used chelation treatments for transfusional hemosiderosis. Pattern dystrophies constitute a distinct entity of retinal disorders that has been occasionally identified in association with deferoxamine. Case presentation: We report two cases of bilateral macular pattern dystrophy in transfusion dependent patients undergoing chronic chelation therapy with deferoxamine due to thalassemias. Our patients were evaluated with multimodal imaging and the results are presented. Both patients had normal cone and rod responses in the full-field electroretinogram and continued the prescribed chelation therapy, after hematology consult. The patients were followed up every 3 months for 2 and 4 years respectively for possible deterioration. Their best corrected visual acuity remained stable with no anatomic change on Optical Coherence Tomography findings. Conclusion: Multimodal imaging of our patients allowed a better evaluation and possibly earlier detection of the DFO- related changes. Screening and close follow up of patients under chronic chelating therapy is important in order to promptly diagnose and manage possible toxicity either with discontinuation of the offending agent or dose modification.
Appears in Collections:Τμήμα Ιατρικής (Δημοσ. Π.Π. σε περιοδικά)

Files in This Item:
File Description SizeFormat 
Georgakopoulos_Pattern dystrophies.pdf6.34 MBAdobe PDFView/Open


This item is licensed under a Creative Commons License Creative Commons